Heavy Snow, W Salt Lake T X W/E Toole T X E
- When
- April 17, 6:00 AM MST to 6:00 PM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
9" in 24' at Cottonwood Heights
17-18 April - A strong cold front brought snow levels down to the valleys floors. and nearly 3000 residents lost power in Salt Lake City.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
17-18 April - A strong cold front brought snow levels down to the valleys floors. Numerous accidents occurred on major roadways...and nearly 3000 residents lost power in Salt Lake City. Lake effect bands were responsible for the highest snow amounts in the Salt Lake Valley.Snowfall Amounts Were (Inches).. Farmington Cyn 22 Snowbird 22 Alta Udot 21 Alta Lifts 18 Upper City Creek 18 Pahvant Mts 17 Spruces 16 Oquirrh Mts 14 Wasatch Plateau 14 Parleys Summit 13 Solitude 12 Bountiful Bench 11 North Sl Bench 11 Chalk Creek 10 Payson R.S. 9 Daniels Pass 9 Brighton 9 Cottonwood Hts 9 Slc Avenues 9 Sandy Upper 8 Monte Cristo 7 Snowbasin 7 Suncrest Draper 7 Centerville 6 Taylorsville 6 Sundance 5 Sandy Lower 5 West Jordan 5 Midvale 5 Timp Divide 4 Tooele 4 Paradise 4 Fillmore 4 Cove Fort 3 Payson 3 Layton Bench 3 Slc Airport 3 Kimball Jct 3 Kamas 3 Oak City 3 South Ogden 2 Santaquin 2 Springville 2 West Valley City 2
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 17, 3:55 AM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT MON APR 17 2006
.SYNOPSIS...A COLD PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT
WILL IMPACT THE AREA TODAY AND TONIGHT. THIS SYSTEM WILL MOVE
EAST TUESDAY...ALLOWING HIGH PRESSURE TO BUILD ACROSS THE REGION
FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...UPPER TROUGH WHICH HAS REMAINED OFF THE PACIFIC
COAST OVER THE PAST COUPLE OF DAYS IS GRADUALLY TRANSLATING INLAND
ACROSS THE GREAT BASIN THIS MORNING. ASSOCIATED SURFACE
FRONT...WHICH REMAINED STALLED ACROSS NORTHWEST UTAH
OVERNIGHT...HAS FINALLY BEGUN TO SURGE SOUTHEAST ALONG THE WASATCH
FRONT...PASSING THROUGH KSLC SHORTLY AFTER 10Z. HOWEVER LIFT
ASSOCIATED WITH UPPER JET REMAINS FURTHER WEST ACROSS FAR
NORTHWEST UT...WITH BAND OF PRECIPITATION CONTINUING TO TRACK
ACROSS NORTHEAST NV/FAR NORTHWEST UT AND SOUTHERN ID. AS VORT MAX
WITHIN BASE OF TROUGH...CURRENTLY SPREADING ACROSS THE WESTERN
GREAT BASIN...CONTINUES TO SHEAR EAST THIS MORNING EXPECT
INCREASING LARGE SCALE ASCENT TO ALLOW PRECIPITATION TO FILL IN
ACROSS MUCH OF NORTHERN UT TOWARD SUNRISE. ALTHOUGH PRECIPITATION
WILL LIKELY BEGIN AS SNOW ALONG THE UPPER BENCHES...SUFFICIENT
COLD AIR TO SUPPORT A CHANGEOVER TO SNOW DOWN TO THE VALLEY FLOORS
DOES NOT LOOK TO ARRIVE UNTIL LATE THIS MORNING...BASED ON 700MB
TEMPS. FURTHERMORE...WILL BE DIFFICULT TO GET SNOW TO ACCUMULATE
ON PAVEMENT EVEN ALONG THE HIGHEST BENCHES GIVEN SEVERAL DAYS
WITH TEMPERATURES ABOVE 60F. BEST FORCING PROGGED TO SHIFT EAST BY
THIS AFTERNOON...SO EXPECT TO SEE PRECIPITATION ALONG THE WASATCH
FRONT TAPER TO SHOWERS BY MIDDAY. HAVE CONTINUED GOING SNOW
ADVISORY...BUT WORDED FOR BENCHES WITH LITTLE TO NO ACCUMULATION
ON THE VALLEY FLOORS. OTHERWISE GOING HEAVY SNOW WARNINGS LOOK IN
GOOD SHAPE FOR THE HIGHER TERRAIN OF NORTHERN UTAH. WENT AHEAD AND
ISSUED SNOW ADVISORY FOR CENTRAL AND SOUTHERN MOUNTAINS AS WELL.
OTHER CONCERN TODAY IS PRE-FRONTAL WINDS. WINDS HAVE BEEN GUSTING
TO ADVISORY LEVEL OVERNIGHT ACROSS SOUTHWEST UT...AS WELL AS THE
SANPETE/SEVIER VALLEYS. WENT AHEAD AND ISSUED WIND ADVISORY
EARLIER...AND INCLUDED SOUTH CENTRAL UT WHERE PRE-FRONTAL MIXING
LATER THIS MORNING SHOULD ALLOW STRONGER MOMENTUM ALOFT TO MIX TO
THE SURFACE.
UPPER TROUGH PROGGED TO REMAIN ACROSS THE AREA TONIGHT...WITH
500MB TEMPS PROGGED NEAR -30C. STEEP LAPSE RATES THROUGH A DEEP
LAYER COMBINED WITH LOW LEVEL MOISTURE SHOULD ALLOW SNOW TO
CONTINUE ACROSS THE HIGHER TERRAIN OF NORTHERN UTAH.
ADDITIONALLY...DEVELOPMENT OF HEAVY SNOW BANDS OVER THE GREAT SALT
LAKE...IMPACTING AREAS SOUTH AND SOUTHEAST OF THE GSL...APPEARS
INCREASINGLY LIKELY TONIGHT GIVEN LAKE SURFACE TEMPS AROUND
10C. THIS SHOULD YIELD A LAKE SURFACE-700MB TEMP DIFFERENTIAL OF
AROUND 20C...MORE THAN SUFFICIENT FOR LAKE EFFECT SNOWFALL.
UPPER TROUGH PROGGED TO SHIFT EAST TUESDAY AS MEAN MID LEVEL
RIDGING BUILDS ACROSS THE REGION FOR THE LATTER PORTION OF THE
WEEK. THIS WILL YIELD A DRYING/WARMING TREND. UPPER TROUGH STILL
PROGGED OVER THE WEST COAST/GREAT BASIN FOR THE UPCOMING WEEKEND.
&&
.AVIATION...COLD FRONT HAS MOVED PAST SLC BUT THE PRECIPITATION
AND LOWER CIGS REMAIN OVER EXTREME NORTHWEST PORTIONS OF UTAH.
THIS STORM SYSTEM WILL MOVE IN SHORTLY AFTER SUNRISE. MVFR
CONDITIONS HAVE A 70 PERCENT PROBABILITY OF REACHING SLC BY 8 AM
WITH A 50 PERCENT CHANCE OF IFR CONDITIONS BETWEEN 9 AM AND NOON
DUE TO SNOW AND MIST. SNOW IS NOT EXPECTED TO ACCUMULATE ON ROAD
SURFACES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 9 AM TUESDAY FOR UTZ006-UTZ007-UTZ008-
UTZ009.
SNOW ADVISORY UNTIL NOON MONDAY FOR UTZ001-UTZ002-UTZ003.
SNOW ADVISORY UNTIL 10 PM MONDAY FOR UTZ017.
WIND ADVISORY UNTIL NOON MONDAY FOR UTZ014-UTZ016.
WIND ADVISORY UNTIL 9 AM MONDAY FOR UTZ015.
WIND ADVISORY FROM 9 AM MONDAY TO 4 PM MONDAY FOR UTZ020-UTZ021.
WY...NONE.
&&
PUBLIC...SEAMAN
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
1 heavy snow. Local standard time, as filed.
9" in 24' at Cottonwood Heights
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507151.